How Topical Steroids actually affects your skin


Here's a fascinating story by Dr. Mototsugu Fukaya. 
Dr. Fukaya applied Dermovate (strong TS cream) on his arms for 2 weeks to see what's actually happening in the skin. The result is spectacular. 

Here is the translation. Enjoy!
---------------------------------------------------------------
This picture is the skin of my forearm with immunostaining. The brown dots are proliferating cell nuclear antigen (PCNA).  
After applying Dermovate cream twice a day for 2 weeks, it became like the below picture.
I was surprised. 
Although I knew that my skin would be atrophied as Zheng reported *, what really surprised me was the fact that there wasn't any difference in the appearance or feeling on my skin at all. If you, however, take a tissue and look into it, the epidermides are clearly atrophied and the amount of PCNA are reduced.



I never had atopic dermatitis, hay fever or asthma in my life. Nor does any of my family members.  As my patients know, my skin has always been very good (this is one of the reasons I can practice in plastic surgery and aesthetic dermatology). In the old days, my patients used to joke how 'ironic' my skin was. 

Yes, my skin is strong. And that strong skin was so much atrophied after only the 2 weeks of topical steroids use.
*Morphologic Investigations on the Rebound Phenomenon After Corticosteroid Induced Atrophy in Human Skin Peishu Zheng, Robert M Lavker, Percy Lehmann and Albert M Kligman
J Invest Dermatol 82: 345-352 (1984)

Comments

  1. hmm so thats how my skin looks as I use dermovate too!
    Thanks for sharing!

    Leslie

    ReplyDelete
    Replies
    1. My pleasure Leslie :) Hope you're doing well!

      Delete
  2. Hi Tommy, Thanks a lot for translating and posting this info. Its really interesting to see how dramatically the steroids thin the skin in such a short amount of time. In the before photo of his skin it looks like there's a party going on. All the cells are happy and working together to make a great barrier. In the after photo, the party is over and there is a big mess to clean up. I'm interested to know how long it took for the skin to return to a healthy state after this self induced atrophy.

    ReplyDelete
    Replies
    1. Hi Ozzy, good point! I'm interested in how his skin recovers from ts too. I love the way you described the pics. I bet the party is way over on my skin, but I hope one day I'll get a crazy happy one back!

      Delete
    2. Yes - has there been any development on how long it took to return to normal? THanks for translating!! I have read a study on the changes in the skin with betamethasone dip but great to see it represented graphically. The good thing is we know the body will clean things up even if it takes a ridiculously long time! x

      Delete
  3. Thank you Tommy for translating the Japanese for us again. He was brave to experiment on himself, the results were very interesting.

    Another great blogpost. X

    ReplyDelete
    Replies
    1. Hello Louise, that's my pleasure. I'm glad you liked the post. X

      Delete
  4. Wow, this is fascinating! So happy to find your blog--thanks so much for sharing this info.

    ReplyDelete
  5. Thanks Tommy. Seems to me this proves that everyone gets addicted to TS if used for too long, and TS damages everyone's skin. Not just some people as many have been saying for a long time now, including Dr. Fukaya himself. At least that's my conclusion. I would love to hear others thoughts on this. I could never wrap my head around the idea that some get addicted while others don't.

    ReplyDelete
    Replies
    1. Actually, one of TSW docs mentioned that there are people who don't get the adverse effects of topical steroids, and the Doc called the group 'Lifetime Late Type' - there were no adverse effects during their lifetime as a result. I think I have a chart somewhere in my computer illustrating this..

      Delete
    2. That's interesting. I wonder if added ingredients such as propylene glycol were in the TS used in this research. When I first started using betamethasone ointmnent 20 years ago it had no added ingredients. Years later propylene glycol and a couple other ingredients were added. Propylene glycol itself is known to be damaging to the skin barrier and is a strong skin irritant, highly toxic, and causes cell death, amongst other things. It's difficult to understand how people could apply this poison to the skin for long periods of time and not have any adverse effects. Also wonder what percentage of people are considered "Lifetime Late Type". I truly appreciate the info!

      Delete
    3. That's an interesting point - I never thought about the additives in TS or Protopic but you're right, they should be considered for their effects. It'll post the chart on my blog when I find it, so that you can see it.

      Delete
  6. Your blog posts are always so informative! thanks so much for translating.You are such a gift to this community!

    ReplyDelete
  7. Thank you everyone for your kind comments! :)

    ReplyDelete
  8. Hi! First thank you so much for sharing your TSW journey. Last week I've decided to quick protopic. I was on topical steroids for over 8 years I believe. After topical steroid addiction was diagnosed I changed to protopic. What I'm wondering about and hopefully you can answer this. Did the protopic help in my withdrawal from the topical steroids in this time? Or did it just postpone ?

    I am curious about your opinion since you also used both.

    Kind regard,

    Maarten

    ReplyDelete
    Replies
    1. Hi Maarten,

      Thank you for your comment. Based on Dr. Sato's book and my experience, I'd say that using protopic postpones, or actually 'complicates' in my case, the TS withdrawal. However, everyone seems to physically react to TS and/or Protopic in a different way. So your TS withdrawal might not have been affected by Protopic that much, hopefully. How long did you use Protopic for? Also, do you get cold sores or notice weakened immune system?

      Delete
  9. Tommy, Thank you for the info. I am also interested in the time that it took for your skin to return to normal. I feel like I exposed myself to TS about the same amount of time as your experiment (3 months but only applied the steroid 12 or 13 days). Any info would be greatly appreciated!!

    ReplyDelete
    Replies
    1. Hello, thank you for your comment! I will make an updated post about this soon.

      Delete

Post a Comment

POPULAR READ